Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 25, 2016, 9:29 PM EDT for Allegan County, Barry County, Michigan. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2016, 9:29 PM EDT (01:29 UTC)
- Expired
- Apr 25, 2016, 10:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Barry County, MI
The radar
The Grand Rapids radar (KGRR), 29 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 9:30 PM EDT | HAIL 1.75 | 1 W Shelbyville, MI | REPORT RELAYED BY EMERGENCY MANAGEMENT. |
| Apr 25, 9:31 PM EDT | HAIL 0.25 | 1 E Martin, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1647 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
822
WUUS53 KGRR 260129
SVRGRR
MIC005-015-260215-
/O.NEW.KGRR.SV.W.0006.160426T0129Z-160426T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
929 PM EDT MON APR 25 2016
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ALLEGAN COUNTY IN SOUTHWESTERN MICHIGAN...
BARRY COUNTY IN SOUTHWESTERN MICHIGAN...
* UNTIL 1015 PM EDT
* AT 928 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAYLAND...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HASTINGS... WAYLAND... OTSEGO...
MIDDLEVILLE... NASHVILLE... FREEPORT...
MARTIN... ORANGEVILLE... IRVING...
HOPKINS... WOODLAND... DELTON...
DOWLING... BRADLEY... LACEY...
WOODBURY... SHELBYVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4268 8581 4277 8526 4277 8507 4248 8507
4246 8573
TIME...MOT...LOC 0128Z 258DEG 29KT 4261 8568
HAIL...1.00IN
WIND...60MPH
$$
MEADE1 follow-up statement
513
WWUS53 KGRR 260143
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
943 PM EDT MON APR 25 2016
MIC005-015-260215-
/O.CON.KGRR.SV.W.0006.000000T0000Z-160426T0215Z/
ALLEGAN MI-BARRY MI-
943 PM EDT MON APR 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR EASTERN ALLEGAN AND BARRY COUNTIES...
AT 943 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLAINWELL...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HASTINGS... WAYLAND... OTSEGO...
MIDDLEVILLE... NASHVILLE... FREEPORT...
MARTIN... ORANGEVILLE... IRVING...
HOPKINS... WOODLAND... DELTON...
DOWLING... BRADLEY... LACEY...
WOODBURY... SHELBYVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4268 8581 4277 8526 4277 8507 4248 8507
4246 8573
TIME...MOT...LOC 0143Z 275DEG 35KT 4248 8555
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
MEADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:39 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 25, 6:39 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 639 PM EDT MON APR 25 2016 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 325 PM EDT MON APR 25 2016 A WEAKENING STORM SYSTEM WILL TRACK THROUGH SOUTHWEST LOWER MICHIGAN THIS EVENING WITH AN AREA OF THUNDERSTORMS. SOME OF THE STORMS MAY BE STRONG TO SEVERE DURING THE EVENING. A LARGE CANADIAN HIGH PRESSURE SYSTEM WILL TRY TO MOVE INTO THE AREA TUESDAY BRINING CLOUDY SKIES BUT COOLER TEMPERATURES. MEANWHILE YET ANOTHER STORM SYSTEM FROM THE WESTERN PLAINS WILL MOVE EAST SOUTHEAST AND BRING THE THREAT OF MORE RAIN TO THE AREA WEDNESDAY NIGHT INTO THURSDAY. TEMPERATURES WILL BE COOLER THAN NORMAL TUESDAY THROUGH FRIDAY. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 325 PM EDT MON APR 25 2016 THE PRIMARY ISSUE IS THE LINE OF STRONG TO SEVERE STORMS THAT IS EXPECTED TO CROSS THROUGH THE CENTRAL AND SOUTHERN SECTIONS OF THE CWA EARLY THIS EVENING. BEYOND THAT WE ARE LOOKING AT THE NEXT SYSTEM HEADING THIS WAY FOR WEDNESDAY NIGHT INTO THURSDAY. THE COMBINATION OF A MID LEVEL JET CORE...THE CENTER OF THE SURFACE LOW TRACKING ALONG I-96...MOST UNSTABLE CAPE VALUES NEAR 1200 J/KG...AND 30 TO 40 KNOT OF EFFECTIVE SHEAR... DECENT FGEN...AND PWATS NEAR 1.2 INCHES ALL COMBINE TO RESULT IN A LINE OF STRONG TO MARGINAL SEVERE STORMS CROSSING THROUGH THE CENTRAL AND SOUTHERN SECTIONS (I-96 AND SOUTH) EARLY THIS EVENING. STORMS WILL BE MOVING AROUND 40 TO 50 MPH SO THEY WILL CROSS THE ENTIRE FORECAST AREA IN AROUND 3 HOURS. I WOULD EXPECT WIND GUSTS TO 40 TO 50 MPH WITH THESE STORMS TO BE COMMON PLACE. ALSO THERE IS THE THREAT OF HAIL TO 1 INCH OR LARGER WITH THESE STORMS. BEHIND THAT THE COLD AIR COMES IN BUT IT WILL BE SHALLOW SO THAT WILL RESULT IN A STRATUS CLOUD LAYER THAT WILL LIKELY RESULT IN DRIZZLE DURING THE MID MORNING HOURS OF TUESDAY. THE CANADIAN HIGH MOVING IN BEHIND THIS SYSTEM WILL NOT GET TO FAR SOUTH AS ANOTHER PACIFIC STORM TRACK EAST SOUTHEAST CROSS THE CENTRAL UNITED STATES TUESDAY INTO FRIDAY. WE WILL BE ON THE NORTH SIDE OF THE SYSTEM WEDNESDAY NIGHT SO WE WILL LIKELY GET SOME LIGHT RAIN FROM THIS SYSTEM. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 325 PM EDT MON APR 25 2016 WE ARE LOOKING AT A COUPLE OF SYSTEMS POTENTIALLY AFFECTING THE AREA IN THE LONG TERM PORTION OF THE FCST. THIS WILL BRING GENERALLY COOLER TEMPS TO THE AREA WITH A COUPLE OF PERIODS OF RAIN. CHANCES OF RAIN WILL START OUT RIGHT AT THE BEGINNING ON THE LONG TERM ON THU MORNING. WE WILL SEE THE UPPER LOW CURRENTLY ACROSS THE DESERT SW TRY TO LIFT TOWARD THE AREA. IT IS SHOWN TO GET HELD FROM MOVING TOO FAR NORTH...DUE TO THE UPPER LOW THAT IS HOLDING STRONG ACROSS ERN CANADA. THE FRONT WILL COME CLOSE ENOUGH TO BRING A GOOD CHC OF RAIN TO THE SRN SECTIONS OF LOWER MI...BEFORE SLIPPING BY TO OUR SOUTH AND EVENTUALLY EAST AS THE LOW OPENS UP. A FEW SHOWERS WILL LINGER INTO THU EVENING BEFORE DRYING OUT. THE NEXT THREAT OF RAIN WILL PROGRESS INTO THE AREA BEGINNING LATE SAT AND WILL CONTINUE INTO MON. WE WILL SEE A SOMEWHAT SIMILAR SETUP TAKE PLACE LATER IN THE WEEK WHERE A STRONG LOW DEVELOPS ACROSS THE WRN U.S. AND TRIES TO LIFT NE TOWARD THE AREA. THIS COULD MAKE BETTER INROADS TO THE AREA AS THE UPPER LOW ACROSS CANADA WILL NOT BE THERE TO PREVENT THE WRN U.S. SYSTEM COMING AS FAR NORTH. MORE WIDESPREAD RAIN SAT NIGHT AND SUN WILL DIMINISH TO MORE SCATTERED SHOWERS AS THE BETTER MOISTURE TRANSPORT MOVES EAST AND THE UPPER LOW MOVES OVERHEAD BY MON. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 639 PM EDT MON APR 25 2016 THE STORMS WE WERE EXPECTING TO FORM HAVE FORMED AND ARE HEADING THIS WAY. IT STILL LOOKS LIKE ALL TAF SITES WILL SEE THIS LINE OF STORMS MOVE THROUGH BETWEEN 00Z AND 03Z. WIND GUSTS TO 40 KNOTS AREA EXPECTED AS THIS LINE MOVES THROUGH. BEHIND THE LINE... CIGS WILL BECOME IFR BTW 06Z AND 09Z. CIGS WILL SLOWLY IMPROVE DURING TUESDAY BUT IT WILL TAKE UNTIL AROUND 00Z FOR THE CLOUDS TO FINALLY CLEAR OUT. && .MARINE... ISSUED AT 325 PM EDT MON APR 25 2016 WE MAY NEED A SMALL CRAFT ADVISORY IN OUR NORTHERN ZONES TUESDAY MORNING BUT WINDS ARE FORECAST TO BE OFF SHORE. ALSO WINDS WILL BE DECREASING DURING THE DAY SO IT WOULD BE MARGINAL AT BEST. && .HYDROLOGY... ISSUED AT 325 PM EDT MON APR 25 2016 BETWEEN ONE HALF AND ONE INCH OF RAINFALL IS LIKELY THROUGH LATE TONIGHT. SOME QUICK RISES ON SMALLER STREAMS ARE POSSIBLE THROUGH THE NEXT 24 TO 48 HOURS...THOUGH SIGNIFICANT RISES ON MAIN STEM RIVERS ARE LESS LIKELY GIVEN THE QUICK HITTING NATURE OF THIS SYSTEM. SOME MAIN STEM RIVERS LIKE THE THORNAPPLE OR EVEN THE GRAND COULD MAKE A RUN AT BANKFULL IN CERTAIN LOCATIONS IF HIGHER END AMOUNTS ARE MORE WIDESPREAD. ADDITIONAL RAINFALL WEDNESDAY NIGHT INTO THURSDAY WILL ACT TO KEEP SMALLER STREAMS AND RIVERS ELEVATED THIS WEEK...WITH A SMALLER CHANCE FOR ELEVATED MAIN STEM RIVERS. FLOODING IS NOT EXPECTED AT THIS TIME. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...WDM SHORT TERM...WDM LONG TERM...NJJ AVIATION...WDM HYDROLOGY...HOVING MARINE...WDM
Hazardous weather outlook, Apr 25, 12:25 PM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1225 PM EDT MON APR 25 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1225 PM EDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED EARLY TONIGHT MAINLY BETWEEN 7 PM AND 11 PM. STORM MOTION WILL BE TO THE EAST AT 40 MPH. FREQUENT LIGHTNING...STRONG WIND GUSTS...SMALL HAIL...AND BRIEF HEAVY RAIN ARE EXPECTED. DAMAGING WINDS AND LOCALIZED FLOODING WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. LMZ844>849-261000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1225 PM EDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED EARLY TONIGHT MAINLY BETWEEN 5 PM AND 8 PM. STORM MOTION WILL BE TO THE EAST AT 35 TO 40 KNOTS. FREQUENT LIGHTNING...WIND GUSTS OVER 35 KNOTS...SMALL HAIL...AND BRIEF HEAVY RAIN ARE EXPECTED. WIND GUSTS APPROACHING 50 KNOTS WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WAVES ON TUESDAY NEAR BIG AND LITTLE SABLE POINTS MAY PUSH TOWARDS 4 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. DUKE TJT
In the hours before
Local storm report, Apr 25, 9:06 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
906 PM EDT MON APR 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL 6 W ALLEGAN 42.53N 85.97W
04/25/2016 M0.88 INCH ALLEGAN MI PUBLIC
&&
JAMLocal storm report, Apr 25, 9:11 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
911 PM EDT MON APR 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 1 E FENNVILLE 42.59N 86.10W
04/25/2016 M1.75 INCH ALLEGAN MI BROADCAST MEDIA
PICTURES SHARED OUT BY LOCAL BROADCAST MEDIA
OF GOLF BALL SIZE HAIL. TIME ESTIMATED BY
RADAR. COURTESY WOOD-TV
&&
JAMLocal storm report, Apr 25, 9:15 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
915 PM EDT MON APR 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL 3 NW SAINT JOHNS 43.03N 84.60W
04/25/2016 M0.50 INCH CLINTON MI EMERGENCY MNGR
&&
JAMLocal storm report, Apr 25, 9:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
922 PM EDT MON APR 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND DMG 5 N PORT SHELDON 42.97N 86.20W
04/25/2016 OTTAWA MI AMATEUR RADIO
HAM RADIO OPERATOR RELAYED REPORT OF 5 INCH
TREE LIMBS DOWN. UTILITY CREW ONSITE. TIME
OF OCCURRENCE ESTIMATED BY RADAR.
&&
JAMLocal storm report, Apr 25, 9:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
926 PM EDT MON APR 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 4 N WALKER 43.04N 85.75W
04/25/2016 M1.00 INCH KENT MI BROADCAST MEDIA
REPORTED AT KENOWA HILLS HIGH SCHOOL.
RELAYED BY BROADCAST MEDIA. COURTESY OF
WZZM-TV. TIME ESTIMATE BY RADAR.
&&
JAMLocal storm report, Apr 25, 9:28 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
928 PM EDT MON APR 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL HOPKINS 42.63N 85.76W
04/25/2016 M1.00 INCH ALLEGAN MI TRAINED SPOTTER
&&
JAMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 8:30 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 60 min |
| Apr 25, 8:47 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 43 min |
| Apr 25, 9:20 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 55 min |
| Apr 25, 9:38 PM EDT | Special Marine Warning | GRR | 82 min | |
| Apr 25, 9:54 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton, Kalamazoo | 25 min |
| Apr 25, 10:15 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 28 min |
| Apr 25, 10:59 PM EDT | Areal Flood Advisory | GRR | Kalamazoo, Van Buren | 6 hr |
| Apr 25, 11:32 PM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 58 min |
| Apr 26, 6:12 AM EDT | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.